A 16 year old female is referred to the intensive care unit from another hospital’s emergency department. She was found unconscious in the toilet of a residential property during a party. She is reported to have had a GCS of 3 at the scene with reactive pupils. She is tachycardic, hypertensive and slightly febrile. She has been intubated and ventilated.
What are the likely differential diagnoses?
The rest of the questions focussed on the general principles of management of overdose including lavage, alkaline diuresisi, hemoperfusion etc.
This sounds like a sympathomimetic overdose, but other possibilities need to be considered.
Let us break this down in a familiar VINDICATE mnemonic:
- Vascular causes:
- Stroke (but so young...)
- Subarachnoid haemorrhage
- Infections causes
- Meningitis or encephalitis
- Some other source of sepsis (non-CNS) with shock and loss of cerebral perfusion, eg. infective endocarditis with intracerebral infective emboli
- CNS lymphoma with associated fever
- Renal cell carcinoma (unconsciousness unrelated?)
- Tumour lysis syndrome (again, unrelated to the GCS of 3)
- Sympathomimetic overdose
- Serotonin syndrome
- Neuroleptic malignant syndrome
- Alcohol withdrawal
- Heat stroke (the college does not specify whether the party was at night or during the day, i.e. this might have been some sort of outdoor thing)
- Seizures, i.e. status epilepticus in person already known to have epilepsy
- Pancreatitis with shock
- There are few congenital causes of being found collapsed at a party; intoxication combined with some sort of congenital heart disease or metabolic defect comes to mind
- CNS vasculitis
- Limbic encephalitis
- Unconsciousness is due to trauma; fever is for another reason
- Hyperthyroidism (but, does not explain unconsciousness)
- Adrenal insufficiency
- Ovulation (but, definitely does not explain unconsciousness)
What specific history would you like to get, and from whom?
- ABCs when she was found
- Was there aspiration
- Drug paraphernalia
- Notes to indicate suicidal overdose
- Any other casualties at the party
- Any signs of sexual assault
- What did she take??
- When did she take it?
- What was the initial course of events
- How long was she unconscious, i.e.e how long it took to discover that she had become unresponsive?
- Was there anubody else there taking the same substance
- Had she complained of being unwell
- Any unusual behaviour
- Past medical history; any impaired clearance mechanisms?
- Any regular medications
The friends say that the patient and her boyfriend shared some sort of tablets. They are not sure what it might have been. The patient's parents report that she has been well recently and that her health is generally quite good. She has a background of anxiety and depression with some psychotic features, for which she takes sertraline and PRN olanzapine. She has no allergies.
What examination findings will you look for?
The trainee should at this stage be thinking about neuroleptic malignant syndrome or serotononin syndrome. They should also look for anticholinergic features of olanzapine overdose.
Here are a representative handfull of toxidromes:
|Neuroleptic-malignant syndrome (FEVER LAD)
- Agitation / hypervigilance
- Autonomic overdrive - tachycardia, hypertension
- Large pupils - mydriasis
- Vitals unstable - hyper or hypotension, brady or tachycardia
- Elevated enzymes - CK
- Rigidity of the muscles, hypertonia
- Blind as a bat: mydriasis, dilated pupils and the inability to accomodate
- Mad as a hatter: delirium
- Dry as a bone: inability to form sweat
- Red as a beet: skin flushing
- Hot as a hare: fever
- urinary retention
|Opiate syndrome (BUM HIDE)
- Ocular- pupil dilatation, mydriasis
- Urinary retention
- Decreased respiratory drive
- decreased cough reflex
On examination, the patient is diaphoretic and febrile (38.0°C). BP is 180/90 and HR is 155, sinus.
Pupils are dilated, there is rigidity, the reflexes are abnormally brisk. There is clonus.
What initial investigations will you perform? What are you looking for?
- Full blood panel including FBC, EUC, CMP, LFT
- CK level
- Paracetamol level
- Blood alcohol level
- Urine drug screen
- Serum osmolality
- ECG for QT interval and QRS duration
- CT brain
While waiting for the bloods, the ED registrar asks you: is this is neuroleptic malignant syndrome or serotonin syndrome? How do you tell the difference?
This is serotonin syndrome.
- Serotonin syndrome has an earlier onset (~ 12hrs)
- Serotonin syndrome has HYPER-reflexia, whereas in NMS the reflexes are depressed
- Serotonin syndrome has clonus - NMS merely has rigidity
- Serotonin syndrome features dilated pupils - NMS does not
- Serotonin syndrome has hyperactive bowels, whereas NMS may have ileus.
The patient is intubated and ventilated with a propofol infusion running.
What broad categories of immediate toxicological management need to be considered at this stage?
- Enhanced elimination
What do you understand by the term "decontamination" as it applies to toxicology?
Decontamination is the process of minimizing toxicity by reducing the amount of toxin available for absorption by the body. This may take the shape of external decontamination or internal decontamination.
What is the rationale for decontamination?
- In any overdose, especially early, there is some proportion of the ingested drug which still has not absorbed.
- This unabsorbed drug could potentially be cleared from the gut
- This would result in a reduced total dose of the drug
- The reduced total dose should also result in a reduced total toxicity
- Ergo, the removal of undissolved drugs should reduce the toxicity of the overdose
What decontamination techniques are you aware of?
- Activated charcoal, single or multiple doses
- Induced emesis (abandoned)
- Gastric lavage (largely abandoned; only indicated within the first hour)
- Whole bowel irrigation (only indicated for iron and slow release enteric coated tablets)
- Surface decontamination for skin-absorbed toxins
Under which circumstances might decontamination be ineffective?
- Exposure/ingestion has been prolonged
- The drug is readily and rapidly absorbed
The ED registrar recommends whole bowel lavage with iso-osmotic polyethylene glycol solution. Is this a good idea? Why, or why not?
It's probably not the best idea.
- It has a role to play only in a few specific scenarios:
- Iron overdose
- Sustained-released drugs
- Enteric-coated drugs
- Swallowed drug packages (i.e. contraband)
- Clarity of effluent is taken as a sign that the bowel has been "decontaminated". Obviously, this is not valid - it cannot be said that the bowel has been completely cleansed of all toxin just because the effluent has turned clear.
- Fluid shifts may be deterimental
- The drug may already be maximally absorbed in which case this would be a waste of time.
The bloods come back. CK level is 7,000. The on-call toxicologist agrees that this is probably serotonin syndrome. Which drugs are typically associated with this syndrome?
The NEJM article by Boyer et al (2005) is an excellent resource for this. A slightly skewed copy of that tapble is reporoduced below with no permission whatsoever:
What is the pathophysiology of this process?
In brief summary:
- Serotonergic neurons in the rostral medulla are involved in thermoregulation and wakefullness
- Serotonergic neurons in the lower pons and medulla regulate motor tone
- Peripheral serotonergic neurons regulate vascular tone and gastrointestinal motility
- Hyperstimulation of postsynaptic serotonin receptors in these systems cause the symptoms associated with serotonin syndrome
- Such hyperstimulation may occur as the result of:
- Decreased synaptic reuptake (SSRI overdose)
- Decreased catabolism of serotonin (MAOIs)
What specific management would you recommend?
Nonspecific management is essentially supportive. You park these people on a ventilator.
- 5-HT2A antagonists: cyproheptadine
- Maily indicated if the patient's temperature is in excess of 41°C
- Usually 12mg loading dose and then 2mg every two hours until symptoms abate
- Antihypertensives / autonomic control agents
- Antipsychotics with 5-HT2A antagonist activity:
- Olanzapine, 10mg sublingually
- Chlorpromazine, 50-100mg IM or IV
- Control of hyperthermia
- Cool them actively
- Use neuromuscular junction blockers: the temperature is mainly due to excess muscle activity
- Antipyretics are pointless: the hypothalamic temperature setpoint is unchanged
- Protection from rhabodomyolysis
- IV fluids to rehydrate them
- Possibly even alkalinise the urine if there is myoglobinuria